Hail, Denver
- When
- May 28, 12:20 AM MST
- Where
- Denver County, 3.48 mi WSW of Glendale
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.680, -104.960
A severe thunderstorm broke out over metro Denver during the overnight hours. Some damage was reported to cars and vegetation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm broke out over metro Denver during the overnight hours. Some damage was reported to cars and vegetation. The hail ranged in size from nickel to half dollar size. Broadcast media reported damage to 16 different greenhouses around Denver; seven experienced significant damage. In addition, two different storms passed across Denver International Airport. The hail accumulated on the runways but no damage to aircraft was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 7:59 PM MST, 4 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 859 PM MDT Mon May 27 2019 .UPDATE... Issued at 853 PM MDT Mon May 27 2019 Severe weather threat has pushed east of our area and combination outflow/cold front is pushing through Denver at this hour. Plenty of showers continue upstream over central and southwestern Colorado in the lift ahead of the incoming trough, and also in the developing deformation zone along the northern border. Model trends are for a slower and slightly more northerly track to this low over the next 36 hours. This could keep most of the significant precipitation north of Denver, and also delay the arrival of the synoptic scale showers. For now, we've just slowed down the eastward progression of the showers overnight, with the best chances north and west of Denver. The slowing may also delay the descent of the freezing level in the mountains, but there will still be accumulations above timberline with the snow lowering to 9-10 thousand feet by morning. && .SHORT TERM...(This evening through Tuesday) Issued at 255 PM MDT Mon May 27 2019 An upper low over the Arizona/Utah border will slowly move northeast through Tuesday. The 120kt jet pushing northeast ahead of it spreads over eastern Colorado tonight, putting the area in the right exit region allowing for good lift. Increasing southeasterly surface flow into a low will provide good amount of shear the rest of the afternoon into the evening, allowing for a good severe storm environment capable of forming high winds, large hail and tornadoes. By late this evening, shear will be decreasing, but moisture involved in this system is still quite high, and a cold front will spread southeast across the forecast area after midnight for showers and a few thunderstorms to continue. Snow levels currently around 10000 feet will lower to around 9000 feet by midnight, further lowering to around 7500 by sunrise. Most CAMs showing an increase in shower/storm coverage after midnight and into sunrise as good lift continues as the cold front pushes into the area. Moderate to heavy snow is expected over the northern mountains, with a rain snow mix over the lower foothills and over the top of the Palmer Divide. The upper low will be right over the area Tuesday to allow for scattered to numerous showers across most of the area, with max temperatures likely only getting into the 50s over the plains, except low 60s south of the Palmer Divide. Snow will continue, heavy at times in the northern mountains, especially over the Front Range Mountains as flow becomes northeast. Hence the warning for zone 33 (Medicine Bow Mountains and RMNP) and an advisory for zone 31 (near Rabbit Ears Pass). Good lift over the north- northeastern part of the area will allow for better precipitation potential, with 24 hour amounts of 1-2 inches up near the WY/NE borders. There still will be a little instability around, but will be limited by the cooler surface temperatures. Cannot rule out a few weak thunderstorms tomorrow. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM MDT Mon May 27 2019 A cut-off trough will linger over Nebraska on Wednesday with precipitation to its west. Rain showers will be likely across the northeastern plains. The northern mountains will continue to see snow as well with north slopes being favored due to the northern winds. High temperatures will likely be around 20 degrees below normal as highs in Denver will not make it out of the 60s. The aforementioned trough begins to drift slowly eastward on Thursday as upper level flow will be weak and from the west. Relatively cold air aloft will linger over the area through Friday which will allow for steep lapse rates in the afternoon due to the strong heating from the late May sun. Each afternoon, showers and thunderstorms will form favoring the mountains but they may drift onto the adjacent plains. Ridging aloft will move over Colorado on Saturday which will limit the shower and storm activity. On Sunday, a weak shortwave trough will move over northern Colorado which will allow for more widespread showers and storms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 853 PM MDT Mon May 27 2019 There will be some patchy low clouds associated with a cold front through 06z, but VFR conditions are expected to prevail. After that, ceilings will lower and eventually rain showers will develop. Expect MVFR conditions after about 10z which will prevail through the day on Tuesday. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to midnight MDT Tuesday night for COZ031. Winter Storm Warning from midnight tonight to midnight MDT Tuesday night for COZ033. && UPDATE...Gimmestad SHORT TERM...Kriederman LONG TERM...Danielson AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Mon May 27 2019 COZ030>051-281645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Mon May 27 2019 ...SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON AND EVENING... ...MODERATE TO HEAVY SNOW POSSIBLE OVER THE NORTHERN MOUNTAINS LATE TONIGHT THROUGH TUESDAY EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The potential exists for another round of severe thunderstorms this afternoon and evening, from areas around Denver north to the Wyoming border and then east across the northern Colorado plains. Hail of up to 3 inches in diameter and wind gusts to 60 mph will be the main threats. Brief but isolated tornadoes are also possible. Moderate to heavy snow will begin late tonight and continuing through Tuesday evening over portions of the northern mountains. Colder temperatures and numerous showers will spread across the plains overnight, with a possibility of snow mixing in with rain over the top of the Palmer Divide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rain showers are expected to spread across northeast Colorado Tuesday and Tuesday night with the heaviest rain over far northern Colorado. Snow is expected over the mountains with the snow level falling to 8,000 feet MSL. Snowfall amounts of 6 to 12 inches will be possible in the northern mountains by Wednesday morning, mainly above 10,000 feet. Up to 16 inches of snow will be possible over the mountains of Rocky Mountain National Park. For Wednesday through Sunday, there will be a slight chance for thunderstorms each day with the best chance being over the mountains and foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 1 pm this afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 12 ESE HOLYOKE 40.52N 102.06W
05/27/2019 PHILLIPS CO STORM CHASER
BRIEF WEAK TORNADO IN OPEN COUNTRY. NO
DAMAGE.
0630 PM HAIL 12 SSE HOLYOKE 40.52N 102.07W
05/27/2019 M2.50 INCH PHILLIPS CO STORM CHASER
0623 PM HAIL 8 ESE HOLYOKE 40.56N 102.15W
05/27/2019 M1.75 INCH PHILLIPS CO TRAINED SPOTTER
0610 PM HAIL 12 S PLEASANT VALLEY 40.45N 102.09W
05/27/2019 M1.00 INCH PHILLIPS CO TRAINED SPOTTER
0558 PM HAIL 10 S PAOLI 40.45N 102.46W
05/27/2019 M1.00 INCH PHILLIPS CO TRAINED SPOTTER
0551 PM TORNADO 10 SSE PAOLI 40.45N 102.44W
05/27/2019 PHILLIPS CO STORM CHASER
BRIEF TOUCHDOWN OF A WEAK TORNADO NEAR THE
PHILLIPS AND YUMA COUNTY LINE. NO DAMAGE
REPORTED.
0527 PM HAIL 2 NE GARDEN CITY 40.41N 104.66W
05/27/2019 M1.00 INCH WELD CO PUBLIC
0525 PM HAIL JULESBURG 40.99N 102.27W
05/27/2019 M1.00 INCH SEDGWICK CO EMERGENCY MNGR
0511 PM HAIL 1 SW OVID 40.95N 102.40W
05/27/2019 M1.75 INCH SEDGWICK CO TRAINED SPOTTER
TORRENTIAL RAIN.
0505 PM TORNADO 1 N HUDSON 40.09N 104.64W
05/27/2019 WELD CO STORM CHASER
BRIEF WEAK TORNADO.
0458 PM TORNADO 1 S LOCHBUIE 39.99N 104.72W
05/27/2019 ADAMS CO TRAINED SPOTTER
WEAK TORNADO LASTED APPROXIMATELY 5 MINUTES
IN OPEN SPACE TO THE SOUTH AND SOUTHEAST OF
LOCHBUIE. NO DAMAGE REPORTED.
0457 PM HAIL 4 N LOCHBUIE 40.06N 104.72W
05/27/2019 M1.00 INCH WELD CO TRAINED SPOTTER
0442 PM HAIL CROOK 40.86N 102.81W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0436 PM TORNADO 5 S CROOK 40.79N 102.80W
05/27/2019 LOGAN CO STORM CHASER
BRIEF WEAK TORNADO. NO DAMAGE REPORTED.
0413 PM HAIL ILIFF 40.76N 103.07W
05/27/2019 M1.75 INCH LOGAN CO TRAINED SPOTTER
HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
MINOR LOCALIZED FLOODING OF STREETS AND
FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
AND AROUND ILIFF.
0334 PM HAIL 4 N LOGAN CORNERS 40.68N 103.34W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0323 PM TORNADO 2 ESE WILLARD 40.54N 103.44W
05/27/2019 LOGAN CO STORM CHASER
BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
DAMAGE REPORTED.
0303 PM TORNADO 4 NNE FORT MORGAN 40.32N 103.77W
05/27/2019 MORGAN CO STORM CHASER
BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
AN OPEN FIELD. NO DAMAGE REPORTED.
0242 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.25 INCH MORGAN CO PUBLIC
0235 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
MEASURED 3 INCHES DEEP IN THE TOWN OF
WIGGINS.
0224 PM HAIL 4 NE WIGGINS 40.28N 104.02W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
0152 PM HAIL 11 N STRASBURG 39.89N 104.30W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
0143 PM TORNADO 8 N STRASBURG 39.85N 104.30W
05/27/2019 ADAMS CO STORM CHASER
WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
OPEN FIELD. NO DAMAGE REPORTED.
0113 PM HAIL 2 WSW MANILA VILLAGE 39.74N 104.55W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
REPORT VIA TWITTER.
0100 PM HAIL 4 E WATKINS 39.75N 104.52W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&The Denver radar (KFTG), 37 km away, was scanning. The volume nearest the first event began at 07:21 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815937, 815938, 815939, 815940.